🐱 NEW!

Introducing the Cat Food Advisor!

Independent, unbiased reviews without influence from pet food companies

#152143 Report Abuse
Paul K
Participant

Hello,

We lost our 14 1/2 year old beautiful Cocker Spaniel boy on Jan 22, 2020. He became seriously ill with extremely high liver enzymes (ALT) levels, bilirubin numbers and overall extreme jaundice. Our boy Junior was put on Galliprant in Oct 2017. The medication helped his arthritis very well. He could jump up on the couch and was still playful for an old guy. Over the past year or so I noticed that his stools were much different. They became stringy and loose, The firm poop was no longer the same. I didn’t understand why but he seemed fine and would still have an occasional formed soft stool. In August of 2019, the stool became very watery and started to have blood in it. We took him to the vet and he was put on antibiotics used to help form poop. The antibiotics never worked. He was on the antibiotics up until he started to have accidents around Thanksgiving and became sick at Christmas. Over New Years he was placed in the hospital with an enlarged liver. The hospital took him off the galliprant and his enalapril for heart condition. He was released from the hospital on Jan 2, 2020 even though he was not well but considered stable. Vet felt home life would be good for his recovery. He was treated for an infection in the liver that the hospital thought he had given the results from the ultrasound showed no tumor or cancer. He remained off the galliprant and high blood meds until we lost him yesterday. One thing that was interesting is that after he came home and would eat even though no where what he did, his stools were formed again and looked normal. When we took him back to the vet and mentioned it, they didn’t know why. Well, after looking up galliprant on the FDA’s website I found an article on the FDA site explaining how galliprant works differently than NSAIDs. But still affects the prostaglandins functions especially to the stomach and intestine lining. After doing this quick post research, I realize that although Galliprant helped my buddy’s arthritic condition, I believe that this medication also caused his liver failure and death. What I hope my input to this forum provides is that who ever is reading this and contemplating the use of Galliprant that they get the baseline liver blood levels and monitor it regularly!!!!! I wish I knew this before and not just took my Vet’s word that this medication had a lower side effect of liver damage. I think that isn’t the case with galliprant or NSAIDs. Just becareful when giving this medication and do your home work on what medications you give your pup. I can’t change things now but with our other dog, when she gets older and develops OA, I will try to look for a more homeopathic natural approach to reduce the inflammation. I hope my story here helps you in your decision on treatments…….maybe my story of Junior will save or prevent someone from losing their pet before they have to. As the post before me said, Pets First……